Oklahoma, 2006

Hail and Damaging Winds in Oklahoma, May 30, 2006

May 30, 2006 · NWS OUN · 23 events in 8 counties and zones

12 hail, 11 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 30, 10:28 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, May 30, 10:28 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1128 AM CDT TUE MAY 30 2006

.UPDATE...SHOWERS/TSTMS CONTINUE TO DEVELOP OVER NW OK THIS
MORNING. OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION EXTENDS FROM
NW CORNER OF THE FA SSEWD INTO WCNTRL OK THEN BACK NEWD TO NEAR ENID.
AMS LOOKS TO BE LESS CAPPED TODAY THAN HAS BEEN THE CASE THE PAST
FEW DAYS. ALSO LOOKS LIKE A MINOR IMPULSE IS MOVING THROUGH THE
ROCKIES THIS MORNING AIDING IN DEVELOPMENT OF TSTMS FROM WRN KS
INTO NW OK. THUS EXPECT STORMS TO CONTINUE DEVELOPING THIS AFTN
AND WILL BUMP UP POPS ACROSS ABOUT THE NW THIRD OF THE FA. WILL
ALSO ADJUST MAXES UPWARD IN MOST AREAS AS TEMPS ARE ALREADY APCHG
FCST MAXES IN SEVERAL AREAS.

&&

.PREV DISCUSSION... (ISSUED 407 AM CDT TUE MAY 30 2006)

DISCUSSION...
MULTIPLE MCSS ACROSS KANSAS... OKLAHOMA... AND NORTH TEXAS WILL
RESULT IN A ROUGH FORECAST FOR THE NEXT COUPLE OF DAYS. STORMS IN
PROGRESS NOW WILL PROBABLY DIMINISH THROUGH THE MORNING... LEAVING
BEHIND A WIDE ASSORTMENT OF OUTFLOW BOUNDARIES. STORM RE-
INITIATION WILL DEPEND TO SOME EXTEND ON WHERE THESE BOUNDARIES
END UP... ALTHOUGH A FAIRLY SIGNIFICANT SURFACE TROUGH AT THE
SYNOPTIC SCALE WILL ALSO PROVIDE A NICE FOCUSING MECHANISM BY THIS
AFTERNOON. AT ANY RATE... IT APPEARS THAT STORMS WILL MOST LIKELY
AFFECT THE WESTERN HALF OF OKLAHOMA THIS AFTERNOON AND EVENING.
AFTER THAT... STORM POSITION WILL BE DIFFICULT TO DESCRIBE WITH
ANY KIND OF DETAIL... SO POPS WILL BE RATHER BROAD-BRUSHED UNTIL
HIGH PRESSURE SETTLES INTO THE REGION AROUND THURSDAY... ENDING
THE CHANCES FOR RAIN.

TEMPERATURES WILL BE VERY TRICKY FOR THE NEXT COUPLE OF DAYS FOR
MUCH THE SAME SET OF REASONS. CONVECTIVE DEBRIS CLOUDINESS WILL
PROBABLY HOLD TEMPERATURES DOWN A FEW DEGREES COMPARED TO MOST MOS
GUIDANCE... BUT ANY AREAS THAT ARE CLEAR FOR MOST OF THE DAY WILL
BE QUITE WARM. THE PREVIOUS FORECAST ACTUALLY LOOKS AT LEAST AS
GOOD AS ANY GUIDANCE... SO HAVE NOT CHANGED ANY TEMPERATURES THIS
TIME AROUND.

STORMS THIS AFTERNOON WILL HAVE LOTS OF CAPE TO WORK WITH... SO
THE ZFP WILL MENTION THE RISK OF SEVERE STORMS OVER MUCH OF THE
AREA. THE STORMS PROBABLY WILL ORIGINATE ON OR NEAR THE SYNOPTIC-
SCALE TROUGH... BUT OUTFLOW BOUNDARIES LINGERING IN THE REGION MAY
ALTER THAT OUTCOME. HOWEVER THAT WORKS OUT... INDICATIONS ARE
THAT WE WILL SEE YET ANOTHER SIGNIFICANT MCS THIS EVENING AND
POSSIBLY OVERNIGHT. SOME AREAS WILL PROBABLY RECEIVE A LOT MORE
RAIN THAN THE QPF SUGGESTS... BUT THE OVERALL AVERAGE SHOULD BE
FAIRLY CLOSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  88  68  84  65 /  20  50  40  30
HOBART OK         89  67  84  64 /  40  60  40  30
WICHITA FALLS TX  89  68  85  66 /  30  40  40  30
GAGE OK           86  63  82  62 /  50  50  40  20
PONCA CITY OK     87  67  83  64 /  30  40  40  20
DURANT OK         87  69  85  67 /  30  30  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

02
Hazardous weather outlook, May 30, 11:00 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE MAY 30 2006

OKZ004>048-050>052-TXZ083>090-311200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
WESTERN AND NORTHERN OKLAHOMA... AND PARTS OF WESTERN NORTH
TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM STILLWATER... TO
FREDERICK... TO CROWELL TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 2 PM AND 1
AM...BUT SEVERE WEATHER WILL POSSIBLE AT ALMOST ANY TIME THIS
AFTERNOON AND TONIGHT.

IMPACTS...
LARGE HAIL AND THUNDERSTORM WINDS TO 70 MPH WILL BE THE MAIN
CONCERNS. ISOLATED TORNADOES WILL BE POSSIBLE...MAINLY OVER
NORTHWESTERN OKLAHOMA.

RECOMMENDED ACTIONS...
EMERGENCY MANAGERS AND STORM SPOTTER GROUPS IN THE SLIGHT RISK AREA
SHOULD REMAIN PREPARED FOR SEVERE WEATHER OPERATIONS THROUGHOUT THE
DAY AND INTO TONIGHT.

DISCUSSION...
A COLD FRONT...FROM CENTRAL KANSAS SOUTHWESTWARD INTO THE OKLAHOMA
AND TEXAS PANHANDLES AT MIDDAY CONTINUES TO MOVE SLOWLY
SOUTHEASTWARD. TO THE SOUTH OF THE FRONT...OVERNIGHT THUNDERSTORMS
HAVE LEFT SEVERAL OUTFLOW BOUNDARIES ACROSS OKLAHOMA AND
NORTHWESTERN TEXAS. ONE WELL DEFINED BOUNDARY EXTENDED FROM NEAR
LAVERNE TO NEAR CLINTON...THEN BACK NORTHEASTWARD TO NEAR ENID. WITH
RELATIVE WEAK CAPPING A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS
NORTHWESTERN OKLAHOMA IN THE VICINITY OF THE OUTFLOW BOUNDARY. AS
THE AIRMASS CONTINUES TO DESTABILIZE THIS AFTERNOON ADDITIONAL
THUNDERSTORMS MAY DEVELOP ALONG THIS AND OTHER WEAKER OUTFLOW
BOUNDARIES. A FEW OF THESE STORMS MAY STRENGHTHEN TO SEVERE
LEVELS...HOWEVER THE STRONGER STORMS WITH GREATER SEVERE WEATHER
POTENTIAL ARE EXPECTED TO REMAIN FROM WESTERN OKLAHOMA INTO WESTERN
NORTH TEXAS WHERE BETTER INSTABILITY AND STRONGER VERTICAL WIND
SHEAR WILL FAVOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND
POSSIBLY A FEW SUPERCELLS. THE SUPERCELL POTENTIAL WILL BE GREATEST
ACROSS FAR WESTERN OKLAHOMA LATE THIS AFTERNOON INTO EARLY THIS
EVENING. THE TORNADO POTENTIAL IS NOT HIGH...BUT ISOLATED TORNADOES
WILL BE POSSIBLE OVER NORTHWESTERN OKLAHOMA IF LOW LEVEL WINDS
REMAIN BACKED TO A MORE EASTERLY DIRECTION. THIS WIND WILL INCREASE
THE AMOUNT OF VERTICAL SHEAR AT LOW LEVELS... THEREBY INCREASING THE
POTENTIAL FOR LOW-LEVEL ROTATION IN THUNDERSTORMS.

IT IS LIKELY THAT THUNDERSTORMS DURING THE AFTERNOON AND INTO THIS
EVENING WILL ORGANIZE INTO ONE OR MORE COMPLEXES.... AND MOVE SOUTH
OR SOUTHEAST ACROSS THE AREA OVERNIGHT. SEVERE WEATHER POTENTIAL
WILL DECREASE WITH TIME TONIGHT AS THE LOW LEVELS GRADUALLY
STABILIZE... BUT THE CHANCE OF DAMAGING WINDS AND LARGE HAIL MAY
CONTINUE WELL AFTER DARK DUE TO A STRENGTHENING LOW-LEVEL JET.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL REMAIN HIGH INTO WEDNESDAY...BEFORE
DECREASING ON THURSDAY. THE GREATEST POTENTIAL FOR SEVERE WEATHER ON
WEDNESDAY IS EXPECTED TO SHIFT WESTWARD INTO THE CENTRAL AND
SOUTHERN HIGH PLAINS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY MAY 31.

24/2

In the hours before

Local storm report, May 30, 11:32 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1232 PM CDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     HAIL             6 SE CUSTER CITY        35.60N 98.81W
05/30/2006  E1.00 INCH       CUSTER             OK   PUBLIC

0145 AM     HAIL             6 SE CUSTER CITY        35.60N 98.81W
05/30/2006  E1.00 INCH       CUSTER             OK   PUBLIC

&&

DW
Special weather statement, May 30, 12:27 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
127 PM CDT TUE MAY 30 2006

OKZ009-014-301845-
ELLIS OK-ROGER MILLS OK-
127 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF ARNETT AT 127
PM CDT...MOVING NORTHEAST AT 10 MPH. WINDS TO 45 MPH...SMALL
HAIL...AND HEAVY RAIN ARE LIKELY.

PEOPLE IN ELLIS AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES
Local storm report, May 30, 12:47 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
147 PM CDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             7 SE SELMAN             36.73N 99.40W
05/29/2006  E0.75 INCH       HARPER             OK   PUBLIC

&&

FM
Special weather statement, May 30, 12:52 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
152 PM CDT TUE MAY 30 2006

OKZ009-014-301900-
ELLIS OK-ROGER MILLS OK-
152 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF ARNETT AT 152
PM CDT...MOVING NORTHEAST AT 10 MPH. WINDS TO 50 MPH...SMALL
HAIL...AND HEAVY RAIN ARE LIKELY.

PEOPLE IN ELLIS AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES

The radar

The Vance AFB radar (KVNX), 177 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

12 hail, 11 thunderstorm wind. Local standard time, as filed.

Hail, Ellis

When
May 30, 1:35 PM CST
Where
Ellis County, 10 mi SW of Arnett
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.033, -99.900

Hail, Ellis

When
May 30, 2:10 PM CST
Where
Ellis County, 15 mi S of Arnett
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.917, -99.767

Hail, Roger Mills

When
May 30, 2:25 PM CST
Where
Roger Mills County, 5 mi W of Roll
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.783, -99.800

Thunderstorm Wind, Alfalfa

When
May 30, 3:35 PM CST
Where
Alfalfa County, Helena
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.550, -98.267

Hail, Alfalfa

When
May 30, 3:35 PM CST
Where
Alfalfa County, Helena
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.550, -98.267

Hail, Roger Mills

When
May 30, 3:35 PM CST
Where
Roger Mills County, Reydon
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.650, -99.917

Thunderstorm Wind, Alfalfa

When
May 30, 3:40 PM CST
Where
Alfalfa County, Helena
Measured
52 kt (60 mph) estimated gust
Property damage
$150
Reported by
AIRPLANE PILOT
Coordinates
36.550, -98.267

Tree limbs, two inches in diameter, were downed.

Hail, Roger Mills

When
May 30, 4:19 PM CST
Where
Roger Mills County, 4 mi E of Dempsey
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.517, -99.750

Hail, Garfield

When
May 30, 4:48 PM CST
Where
Garfield County, 4 mi N of Carrier
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.533, -98.017

Hail, Garfield

When
May 30, 4:55 PM CST
Where
Garfield County, Enid
Measured
0.75 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
36.400, -97.867

Hail was observed on the west side of town by an off-duty Vance AFB forecaster.

Thunderstorm Wind, Beckham

When
May 30, 5:15 PM CST
Where
Beckham County, 1 mi E of Mayfield
Measured
52 kt (60 mph) estimated gust
Reported by
COOP STATION
Coordinates
35.333, -99.867

Hail, Beckham

When
May 30, 5:15 PM CST
Where
Beckham County, 1 mi E of Mayfield
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
35.333, -99.867

Hail, Beckham

When
May 30, 5:20 PM CST
Where
Beckham County, 1 mi E of Mayfield
Measured
1 in hail
Reported by
COOP STATION
Coordinates
35.333, -99.867

Hail was reported covering the ground.

Hail, Beckham

When
May 30, 5:55 PM CST
Where
Beckham County, Erick
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.217, -99.867

Thunderstorm Wind, Beckham

When
May 30, 5:55 PM CST
Where
Beckham County, Erick
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.217, -99.867

Thunderstorm Wind, Beckham

When
May 30, 6:05 PM CST
Where
Beckham County, Erick
Measured
56 kt (64 mph) estimated gust
Property damage
$200
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.217, -99.867

Tree limbs, eight inches in diameter, were downed.

Thunderstorm Wind, Beckham

When
May 30, 6:15 PM CST
Where
Beckham County, 8 mi S of Erick
Measured
60 kt (69 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
35.100, -99.867

Hail, Logan

When
May 30, 6:40 PM CST
Where
Logan County, Crescent
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.950, -97.600

Thunderstorm Wind, Washita

When
May 30, 8:05 PM CST
Where
Washita County, 11 mi W of Sentinel
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.150, -99.383

Wind gust was measured by the Oklahoma mesonet 2 miles south of Retrop.

Thunderstorm Wind, Harmon

When
May 30, 8:05 PM CST
Where
Harmon County, 3 mi WSW of Gould
Measured
68 kt (78 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.650, -99.833

Wind gust was measured by the Oklahoma mesonet.

Thunderstorm Wind, Harmon

When
May 30, 8:10 PM CST
Where
Harmon County, 3 mi W of Gould
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.667, -99.833

Wind gust was measured by the Oklahoma mesonet.

Thunderstorm Wind, Harmon

When
May 30, 8:15 PM CST
Where
Harmon County, 3 mi W of Gould
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.667, -99.833

Wind gust was measured by the Oklahoma mesonet.

Thunderstorm Wind, Harmon

When
May 30, 8:36 PM CST
Where
Harmon County, Hollis
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.683, -99.917

Numerous power lines were downed, along with trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508071, 5508072, 5508073, 5508139, 5508140, 5508141, 5508142, 5508143, 5508144, 5508145, 5508146, 5508147, 5508148, 5508149, 5508150, 5508151, 5508152, 5508153, 5508154, 5508155, 5508156, 5508157, 5508158.